Hail, Obion
- When
- May 26, 2:25 PM CST to 2:30 PM CST
- Where
- Obion County, Union City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.420, -89.050
Nickel size hail and 30 mph winds reported in Union City.
A line of severe thunderstorms dropped south out of the Lower Ohio Valley and into the Midsouth on the afternoon of May 26th. A few storms were capable of damaging winds, small hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A line of severe thunderstorms dropped south out of the Lower Ohio Valley and into the Midsouth on the afternoon of May 26th. A few storms were capable of damaging winds, small hail and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 26, 2:10 PM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 310 PM CDT THU MAY 26 2016 .DISCUSSION...Water Vapor satellite/WSR-88D Vad Wind Profile trends this afternoon indicate the development of a Mesoscale Convective System across southeast Missouri along last nights convective activity across southwest/east central Missouri. Another MCS is located across eastern Texas. At the surface, a warm front is located over portions of the central Plains and into western Missouri with a cold front over the Texas/Oklahoma panhandle and a dryline extending south into west Texas. Further east, a ridge of high pressure is centered over the southeast United States. Deep low level moisture is being advected up into the lower Mississippi Valley in between these two features with surface dewpoints in the lower 70s. As of 2 pm CDT, temperatures across the Mid-South are in the 80s to around 90 degrees. Strong/Severe thunderstorm potential remains the predominant challenge in this afternoon's forecast issuance. Short term model/convective trends suggest shower and thunderstorm coverage should increase across the forecast area into this evening as a convective outflow boundary from activity over western Kentucky moves south. At this time, think the best coverage will occur north of I-40 and along and west of the Mississippi River. Surface based CAPE values approaching 3000 J/kg, steep 700-500 mb layer mid-level lapse rates, and overall weak shear suggest pulse type thunderstorms with perhaps some quasi-organization. Damaging winds will be the primary severe thunderstorm threat with perhaps a secondary threat of large hail. Localized flash flooding from heavy rainfall is also possible. Models indicate additional shortwaves embedded within southwest flow aloft will move across the Lower Mississippi Valley into the weekend. This is expected to result in the development of additional isolated/scattered showers and thunderstorms with the best coverage over north/northeast Arkansas and the Missouri Bootheel with overall coverage diminishing somewhat towards the end of the weekend. Long term models indicate showers and thunderstorm chances will continue into next week as an upper level ridge will remain over the southeast United States and another front approaches from the Middle Mississippi Valley and Southern Plains. CJC && .AVIATION... 18Z TAF cycle Decided to leave out any mention of precip at TUP. Confidence is low on the development of convection at MEM...MKL...and JBR. So far today...guidance has overdone convection across the MidSouth...and from the look of sky conditions, radar and satellite data...that shouldn't change quickly. Tonight...as a midlevel shortwave approaches...TS and SHRA will become more likely. Included VCTS at JBR after 01Z and Tempo TSRA from 09-12Z. Included VCSH at MEM after 03Z and at MKL with VCTS after 13Z. Winds will remain southerly...10-15kt today...diminishing overnight then restrengthening tomorrow. 30 && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 315 PM CDT THU MAY 26 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-272215- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 315 PM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY WEST OF THE MISSISSIPPI RIVER AND NORTH OF I-40 INTO TONIGHT. DAMAGING WINDS WILL BE THE PREDOMINANT THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The Paducah radar (KPAH), 76 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
Nickel size hail and 30 mph winds reported in Union City.
Water rushing across road in Sharon.
Penny size hail in North Jackson.
Roads closed at Highway 57 and Bethlehem Road, McKinstry Road and Burch Drive, and at the 3800 block of Boothe Road due to flash flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633751, 633752, 633753, 633754.